The Annals of Probability

Obliquely reflected Brownian motion in nonsmooth planar domains

Krzysztof Burdzy, Zhen-Qing Chen, Donald Marshall, and Kavita Ramanan

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We construct obliquely reflected Brownian motions in all bounded simply connected planar domains, including nonsmooth domains, with general reflection vector fields on the boundary. Conformal mappings and excursion theory are our main technical tools. A key intermediate step, which may be of independent interest, is an alternative characterization of reflected Brownian motions in smooth bounded planar domains with a given field of angles of oblique reflection on the boundary in terms of a pair of quantities, namely an integrable positive harmonic function, which represents the stationary distribution of the process, and a real number that represents, in a suitable sense, the asymptotic rate of rotation of the process around a reference point in the domain. Furthermore, we also show that any obliquely reflected Brownian motion in a simply connected Jordan domain can be obtained as a suitable limit of obliquely reflected Brownian motions in smooth domains.

Article information

Ann. Probab., Volume 45, Number 5 (2017), 2971-3037.

Received: December 2015
First available in Project Euclid: 23 September 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J65: Brownian motion [See also 58J65] 58J65: Diffusion processes and stochastic analysis on manifolds [See also 35R60, 60H10, 60J60] 60H20: Stochastic integral equations
Secondary: 30C20: Conformal mappings of special domains 30J99: None of the above, but in this section

Reflected Brownian motion oblique reflection simply connected domains conformal mapping stationary distribution excursion reflected Brownian motion Brownian motion with darning Excursion reflected Brownian motion rate of rotation of obliquely reflected Brownian motion


Burdzy, Krzysztof; Chen, Zhen-Qing; Marshall, Donald; Ramanan, Kavita. Obliquely reflected Brownian motion in nonsmooth planar domains. Ann. Probab. 45 (2017), no. 5, 2971--3037. doi:10.1214/16-AOP1130.

Export citation


  • Aikawa, H. (2000). Integrability of superharmonic functions in a John domain. Proc. Amer. Math. Soc. 128 195–201.
  • Bass, R. F. and Burdzy, K. (1992). Lifetimes of conditioned diffusions. Probab. Theory Related Fields 91 405–443.
  • Bass, R. F. and Chen, Z.-Q. (2005). One-dimensional stochastic differential equations with singular and degenerate coefficients. Sankhyā 67 19–45.
  • Bellman, R. (1943). The stability of solutions of linear differential equations. Duke Math. J. 10 643–647.
  • Bertoin, J. and Werner, W. (1994). Asymptotic windings of planar Brownian motion revisited via the Ornstein–Uhlenbeck process. In Séminaire de Probabilités, XXVIII. Lecture Notes in Math. 1583 138–152. Springer, Berlin.
  • Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • Burdzy, K. (1987). Multidimensional Brownian Excursions and Potential Theory. Pitman Research Notes in Mathematics Series 164. Longman Scientific & Technical, Harlow.
  • Burdzy, K., Chen, Z.-Q. and Jones, P. (2006). Synchronous couplings of reflected Brownian motions in smooth domains. Illinois J. Math. 50 189–268.
  • Burdzy, K. and Marshall, D. (1992). Hitting a boundary point with reflected Brownian motion. In Séminaire de Probabilités, XXVI. Lecture Notes in Math. 1526 81–94. Springer, Berlin.
  • Burdzy, K. and Marshall, D. E. (1993). Nonpolar points for reflected Brownian motion. Ann. Inst. Henri Poincaré Probab. Stat. 29 199–228.
  • Card, R. K. (2009). Brownian motion with boundary diffusion. Ph.D. Thesis, Univ. Washington, Seattle, WA.
  • Chen, Z. Q. (1993). On reflecting diffusion processes and Skorokhod decompositions. Probab. Theory Related Fields 94 281–315.
  • Chen, Z.-Q. and Fukushima, M. (2008). One-point extensions of Markov processes by darning. Probab. Theory Related Fields 141 61–112.
  • Chen, Z.-Q. and Fukushima, M. (2012). Symmetric Markov Processes, Time Change, and Boundary Theory. London Mathematical Society Monographs Series 35. Princeton Univ. Press, Princeton, NJ.
  • Chen, Z.-Q. and Fukushima, M. (2015). One-point reflection. Stochastic Process. Appl. 125 1368–1393.
  • Chen, Z.-Q., Fukushima, M. and Ying, J. (2007). Extending Markov processes in weak duality by Poisson point processes of excursions. In Stochastic Analysis and Applications. Abel Symp. 2 153–196. Springer, Berlin.
  • Doob, J. L. (1984). Classical Potential Theory and Its Probabilistic Counterpart. Grundlehren der Mathematischen Wissenschaften 262. Springer, New York.
  • Duarte, M. (2012). Subelliptic Brownian driven processes interacting with the boundary, local times and their stationary distribution. Ph.D. Thesis, Univ. Washington, Seattle, WA.
  • Dupuis, P. and Ishii, H. (1993). SDEs with oblique reflection on nonsmooth domains. Ann. Probab. 21 554–580.
  • Dupuis, P. and Ishii, H. (2008). Correction: “SDEs with oblique reflection on nonsmooth domains” [Ann. Probab. 21 (1993) 554–580]. Ann. Probab. 36 1992–1997.
  • Fukushima, M. (1967). A construction of reflecting barrier Brownian motions for bounded domains. Osaka J. Math. 4 183–215.
  • Fukushima, M. and Tanaka, H. (2005). Poisson point processes attached to symmetric diffusions. Ann. Inst. Henri Poincaré Probab. Stat. 41 419–459.
  • Garnett, J. B. (2007). Bounded Analytic Functions, 1st ed. Graduate Texts in Mathematics 236. Springer, New York.
  • Garnett, J. B. and Marshall, D. E. (2005). Harmonic Measure. New Mathematical Monographs 2. Cambridge Univ. Press, Cambridge.
  • Harrison, J. M., Landau, H. J. and Shepp, L. A. (1985). The stationary distribution of reflected Brownian motion in a planar region. Ann. Probab. 13 744–757.
  • Hoffman, K. (1962). Banach Spaces of Analytic Functions. Prentice-Hall, Englewood Cliffs, NJ.
  • Hołyst, R., Błażejczyk, M., Burdzy, K., Góralski, G. and Bocquet, L. (2000). Reduction of dimensionality in a diffusion search process and kinetics of gene expression. Phys. A 277 71–82.
  • Kang, W. and Ramanan, K. (2014). Characterization of stationary distributions of reflected diffusions. Ann. Appl. Probab. 24 1329–1374.
  • Karatzas, I. and Shreve, S. E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Graduate Texts in Mathematics 113. Springer, New York.
  • Kim, D. H., Kim, J. H. and Yun, Y. S. (1998). Non-symmetric Dirichlet forms for oblique reflecting diffusions. Math. Japon. 47 323–331.
  • Lawler, G. F. (2006). The Laplacian-$b$ random walk and the Schramm–Loewner evolution. Illinois J. Math. 50 701–746 (electronic).
  • Le Gall, J.-F. and Yor, M. (1986). Étude asymptotique de certains mouvements browniens complexes avec drift. Probab. Theory Related Fields 71 183–229.
  • Lions, P.-L. and Sznitman, A.-S. (1984). Stochastic differential equations with reflecting boundary conditions. Comm. Pure Appl. Math. 37 511–537.
  • Maisonneuve, B. (1975). Exit systems. Ann. Probab. 3 399–411.
  • Ohtsuka, M. (1970). Dirichlet Problem, Extremal Length, and Prime Ends. Van Nostrand Reinhold, New York.
  • Pommerenke, C. (1975). Univalent Functions. Vandenhoeck & Ruprecht, Göttingen.
  • Ramanan, K. (2006). Reflected diffusions defined via the extended Skorokhod map. Electron. J. Probab. 11 934–992 (electronic).
  • Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Grundlehren der Mathematischen Wissenschaften 293. Springer, Berlin.
  • Sarantsev, A. (2016a). Penalty method for obliquely reflected diffusions. Available at arXiv:1509.01777.
  • Sarantsev, A. (2016b). Weak convergence of obliquely reflected diffusions. Available at arXiv:1509.01778.
  • Sinaĭ, Y. G. (1994). Topics in Ergodic Theory. Princeton Mathematical Series 44. Princeton Univ. Press, Princeton, NJ.
  • Skorohod, A. V. (1956). Limit theorems for stochastic processes. Theory Probab. Appl. 1 261–290.
  • Spitzer, F. (1958). Some theorems concerning $2$-dimensional Brownian motion. Trans. Amer. Math. Soc. 87 187–197.
  • Varadhan, S. R. S. and Williams, R. J. (1985). Brownian motion in a wedge with oblique reflection. Comm. Pure Appl. Math. 38 405–443.
  • Williams, R. J. (1998). Reflecting diffusions and queueing networks. Proceedings of the International Congress of Mathematicians III 321–330.